Minnesota, 2004

Hail and Damaging Winds in Minnesota, April 28, 2004

April 28, 2004 · NWS MPX · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 28, 9:04 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 28, 9:04 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1005 AM CDT WED APR 28 2004

.DISCUSSION...
FORECAST CONCERN NEAR TERM...TEMPERATURE TRENDS.  LOCAL MPX SOUNDING
INDICATING ABOUT 88F FOR HIGH TODAY.  SHOULD SEE 90F OUT WEST AHEAD
OF FRONT...ON THE LEE OF THE BUFFALO RIDGE. SOUTHWEST WINDS NOT AS
STRONG NEAR THE FRONT OUT WEST...BUT SHOULD MIX OUT TO 30 MPH OVER
THE EASTERN CWA. MODELS TREND FRONT NEARING NORTHWEST CWA BORDER
AROUND 00Z. WILL KEEP AREA DRY TIL THEN. FIRE WEATHER SITUATION
LOOKS CRITICAL TODAY.  SHOULD SEE DRY DEWPOINTS AIR ADVECT OUT AHEAD
OF FRONT INTO WESTERN MN LATE.  45-50 DEWPOINTS LIFT NORTHEAST OVER
EASTERN CWA...LEAVING SOMEWHAT HIGHER RELATIVE HUMIDITY VALUES...BUT
WINDS WILL BE STRONGER HERE.

REMAINDER OF FORECAST LEFT AS IS FOR NOW.

&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...RED FLAG WARNING FROM 1 PM UNTIL 7 PM CDT
MNZ041-042-047>049-054>058-064>067-073>075-082-083-091-092-
WI...NONE.

&&
Hazardous weather outlook, Apr 28, 4:15 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 AM CDT WED APR 28 2004

MNZ041-042-047>049-054>058-064>067-073>075-082-083-091-092-291000-
BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-LAC QUI PARLE-
MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-SIBLEY-STEARNS-
STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE-
515 AM CDT WED APR 28 2004

...RED FLAG WARNING FOR THE POTENTIAL FOR DANGEROUS FIRE WEATHER
CONDITIONS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF NEAR RECORD OR RECORD HIGH TEMPERATURES...STRONG
WINDS AND LOW HUMIDITIES WILL RESULT IN DANGEROUS FIRE WEATHER
CONDITIONS THIS AFTERNOON.  A RED FLAG WARNING HAS BEEN POSTED FOR
THIS AFTERNOON.

STRONG NORTH WINDS ARE EXPECTED TO DEVELOP THIS EVENING AND LAST
OVERNIGHT.  WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL BE
POSSIBLE.  WIND SPEED CRITERIA MAY REACH WIND ADVISORY LEVELS...SO
STAY TUNED TO THE LATEST FORECASTS AND STATEMENTS CONCERNING THIS
HIGH WIND THREAT.

ALSO A FEW STRONG THUNDERSTORMS COULD DEVELOP AROUND ALEXANDRIA...
LONG PRAIRIE AND MORRIS THIS EVENING.  DAMAGING WIND GUSTS AND
LARGE HAIL COULD RESULT FROM ONE OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ043>045-050>053-059>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-291000-
ANOKA-BARRON-BENTON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-
FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MILLE LACS-
MORRISON-PEPIN-PIERCE-POLK-RAMSEY-RICE-RUSK-SCOTT-SHERBURNE-ST CROIX-
STEELE-WASECA-WASHINGTON-WRIGHT-
515 AM CDT WED APR 28 2004

...DANGEROUS FIRE WEATHER CONDITIONS COULD BE APPROACHED THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF NEAR RECORD OR RECORD HIGH TEMPERATURES...STRONG
WINDS AND LOW HUMIDITIES WILL RESULT IN SEVERE FIRE WEATHER
CONDITIONS THIS AFTERNOON.

ALSO ISOLATED STRONG THUNDERSTORMS COULD DEVELOP AROUND LITTLE
FALLS...ST. CLOUD AND CAMBRIDGE TONIGHT.  DAMAGING WIND GUSTS AND
LARGE HAIL COULD RESULT FROM ONE OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MBK

The radar

The Minneapolis radar (KMPX), 202 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Douglas

When
April 28, 11:26 AM CST
Where
Douglas County, Brandon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.967, -95.600

Thunderstorm Wind, Morrison

When
April 28, 3:55 PM CST
Where
Morrison County, Camp Ripley Jct
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
46.083, -94.333

A wind gust of 60 MPH was recorded by a spotter in Ripley Township

Thunderstorm Wind, Morrison

When
April 28, 4:23 PM CST
Where
Morrison County, Lastrup
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.050, -94.067

A wind gust of 68 MPH was recorded by an automated sensor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392271, 5392272, 5392273.